Barbiturate intoxication and overdose - Symptom
Intoxication - barbiturates
Symptoms of acute barbiturate intoxication include:
- Altered level of consciousness
- Difficulty in thinking
- Drowsiness or coma
- Faulty judgment
- Shallow breathing
- Slowness of speech
- Slurred speech
Signs and tests:
Physical exam and clinical history are usually sufficient to make the diagnosis. Drug screens, both urine and serum, can detect barbiturates for up to 5 days after ingestion. Additional blood tests may show the severity of breathing difficulty.
The most common physical exam findings seen in a barbituate overdose are:
- Low body temperature (hypothermia)
- Low blood pressure (hypotension)
- Decreased breathing rate (respiratory depression)
- Reviewed last on: 1/14/2010
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
Schears RM. Barbiturates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 163.
The information provided herein should not be used during any medical emergency or for the
diagnosis or treatment of any medical condition. A licensed medical professional should be
consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all
medical emergencies. Links to other sites are provided for information only -- they do not
constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885